These comments are made for the purpose of discussion and should NOT
be used as recommendations for or against therapies or other treatments. An indi
vidual patient is always advised to consult their own physician.
Question: Following a grande-mal seizure, I was diagnosed with a brain metastasis from a primary lung tumor. The brain met was treated sucessfullt with Gamma-Knife. Subsequently I had partial seizures. I started with Dilantin and after 4 weeks developed a whole-body rash. I was then given Tegretol and Depakote but the rash stayed on for 8 weeks. I was then taken off Tegretol and Depakote, given Neurontin 1500 mg. per day and 60mg Prednisone per day. Immediately the itching went away and the rash faded. Now, 3 weeks later I have tapered off the Prednisone and the rash is coming back -- slowly but much the same. Could the Neurontin be the culprit or might this be a flare-up of the original rash precipitated by the Prednisone taper?
Answer: Probably the original rash, the rash from dilantin often lasts up to 2-3 months. But, if it persists another couple of weeks, you need further testing. The neurontin would rarely be a suspect with rashes.
Question: i'm taking 1000mg tegretol per day for epilepsy. i have noticed
sexual dysfunction and an overall sense of feeling lethargic
all of the time. what can i take? any herbs? supplements?
Answer: First of all ensure that your levels are in the therapeutic range. If so, then there aren't many answers. Viagra can be helpful for the sexual problems. As to the lethargy, this will last as long as you are taking the drug. There are other medical options, discuss these with your md.
Question: At the beginning of the year, I had a complex, grand mal seizure. Two months later, I had another of the same type. CAT scans, MRI's and EEG's have found nothing. I was prescribed Depakote and had severe loss of cognitive function, balance, and energy. So now I've been started on Tegretol, 600mg a day. Being that I haven't been diagnosed with anything, should are the drugs even a good idea? Is there any other tests that should be done?
Answer: No you have had the right tests. Now it is a trial/error thing to find a seizure medication that works without marked side effects.
Question: I have been On Tegretol 300mgs BID since 1994. I first had a number of Grand Mal Attacks in one week 1994 - Mostly during sleep but I had one day time episode. I never had an attack before this, but did have aura type sensations as a child (untreated). These were not problematic. Since commencing on Tegretol I have not had any seizures. My original EEG was inconclusive. Should I remain on the medication?
Answer: Hard to know the answer to this one. Several studies have been done which show that if you haven't had a seizure in a year, then it is safe to stop the seizure medications(especially with a basically normal EEG). This does not mean that you will not have a seizure. Depending on the state, this can be a real problem in driving(most require no driving for one year after a seizure). Also, there is the issue of what is really safe for you. I would decrease the dosage to get your blood level below therapeutic(but just). Stay there for about 6 months if you don't have a seizure, then it's probably safe to stop. Not risk free, but fairly safe.
Question: This past year, I started having occasional episodes of confusion and memory loss. A neurologist first diagnosed me with depression and then after an EEG added complex seizure disorder. I am 76 years old--how does acquire this disorder? (my doctor had no direct answer). Also, in reference to the dilantin: I have been having a great deal of side effects. I was started on 3 100 mg pills daily and have now been decreased to 1 per day due to side effects, which included: tremors, poor equilibrium, exhaustion--to the extent of being unable to walk about the house, up and down stairs, and of course drive. In addition, my liver blood screen was up to 23. The doctor said that this was high which was why he reduced me to one pill daily. What is the optimal level?
Answer: Dilantin should be maintained between 10-20. In view of your age, I would try 10-14 first and see if the episodes go away. Seizures may have been potentially present since you were born, but at your age the most likely cause is post-stroke seizures. These occur about one year after a stroke and it can be a minimal stroke(seen only on CT or MRI)I assume you've had a CT? If you cannot tolerate the dilantin, most would switch you to another drug. Since you are not having motor seizures, less toxic drugs like neurontin can be attempted.
Question: I've been taking dilantin 300mg alternating with 400mg every other day since Oct. "94. I have had only 3 grand mal seizure episodes since age 14 and have been seizure-free since taking dilantin. In december of "99 tests indicated elevated cholesterol. No history in my family and my wife cooks low-fat ,low-cholesterol for us for several years.
Since having started dilantin I have had severe episodes of not only depression but severe enraged angry outbursts never before experienced before in my life.
Could the dilantin be causing the depression and severe mood changes and the elevated cholesterol?
If so how do I change medications safely and with least risk of seizure?
I would appreciate your help as the mood changes are having a devastating effect upon my marriage and family life. I cannot seem to get much help from my current Doctor.
Answer: The first question is whether you have a temporal lobe seizure focus. Patients with this type of seizure disorder will experience mainly personality changes. If this is not temporal lobe seizures, it may be episodic rage. This often responds to SRI antidepressants. In terms of the seizures, it sounds like you need some type of medication. Neurontin would be an option, but, it sounds like you need a new doctor, since you can't pull this off yourself (unless you are a physician and can write your own Rx).
Question: I am 21 years old andI have been diginosed with partial siezures that only occur in my sleep. I am fully concious but my awarness is not always the best. I have had this problem since 14 months old but I was not diagnosed until I was 15. I have not been able to go siezure free for more than a year and latley have expeirenced spirts of seizures of where they happen every few weeks. I am currently on 300mg of Dilatin and 1400mg of TegeretolXR. I experience extreme highs and extreme lows. I feel best when off medication but if i go off it then I seize more often. If this a dangerous dose for me to be on. Before my seizures got so bad I was only on 600mg of tegretol and never had such mood swings. Also latley i have had trouble controling my blatter is this a side effect?
Answer: Both drugs have some potential toxicity, but you will need to be seizure free to function properly. Hard to know how much of your symptoms are due to the drug and how much to the seizures. Sounds like you need to go a nationally known seizure specialist, especially with your age and lack of control. Have your neurologist refer you to the top, easy and pretty cheap. Worth the money for a second opinion from the best.
Question: In the last 3 years I've had at least 1 and possibly 3 seizures.
My doctor prescribed Depakote. After I read the side effects,
I'm wondering if the side effects put me higher at risk for
something bad compared with the limited possiblitiy of me having
another seizure. Also they've only ever occured while I live in
Utah. I've lived in 4 other cities across the country in the last
Answer: There arer potential toxicities. However, these can be monitored easily and there don't seem to be severe long term problems. Try the drug and see how it moderates your functional ability. The major problem is feeling drunk all the time. Neurontin would be less toxic and might be an answer depending on your EEG. But, the place you live is unlikely to have much bearing on the frequency of your shis res. Seizures are potentially life threatening, so need to be suppressed.
Question: Currently they have diagnosed me with partial complex seizures. I have been on tegretol which has been unseccessful in stoping them and now they put me on Depakote too. What type of side effects can these drugs have together? These seizures are also affecting my schooling due to inability to stay focused. Is this in fact the medication or the drugs. Please Help I almost have my bachelors and feel like I just won't finish!
Answer: The side effects of combination drugs are difficult to predict. Most patients with either Tegretol or Depakote can experience vertigo, ataxia, difficulty with concentration etc. Blood levels are available and should be checked. You really won't know until you stop the drugs as to which are the drugs and which are your seizures. Bank on your doctor if he/she is competent.
Back to Drug
InfoNet Home Page.
Back to Doctor FAQ main page.